MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 5-6 13MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 5-6 13MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71453223
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348); Joint Laxity (4526)
Date of Event 07/17/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that in a poly swap case on (b)(6) 2020.The swap on the instrument happened due to the knee was unstable and the doctor wanted to add thickness to the poly to stabilize the joint.When the incision was made and got to the joint, it was noticed that the post from the poly insert that was implanted on (b)(6) 2019 had broken.No delay reported.The procedure was completed using the new poly.
 
Event or Problem Description
It was reported that, 7 months after a primary right tkr was performed, the patient started suffering from suffering from pain, swelling, popping, and locking of the knee.Due to this, the patient was scheduled for an arthroscopic evaluation of the knee.During the evaluation, the surgeon decided to change the procedure to an open revision.The swap on the instrument happened due to the knee was unstable and the doctor wanted to add thickness to the poly to stabilize the joint.When the incision was made and got to the joint, it was noticed that the post from the poly insert that was implanted on 6-feb-2019 had broken.No delay reported.The procedure was completed using the new poly.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.The lab analysis concluded that the as received component was visually inspected for signs of damage.The tibial insert showed signs of wear related damage to the articulating surface.There were signs of deformation on the anterior and posterior edges of the articular surface indicating potential excessive rotation of the femoral component relative to the insert.The post was fractured near the base of the post region and beach marks were observed on the fracture surface.Signs of deformation were observed on the anterior, posterior, medial, and lateral regions of the insert post.No material or manufacturing defects were observed during this investigation.The clinical/medical evaluation concluded that per the lab retrieval analysis, there were no material or manufacturing defects observed, and the noted deformation indicated ¿potential excessive rotation of the femoral component relative to the insert.Based on this information, excessive rotation of the knee/patient activity, could therefore, not be ruled out as a potential contributing factor to the reported post breakage and device failure cannot be confirmed as root cause.It is unknown if the 10 months-time elapsed between the onset of symptoms and the revision procedure could have also contributed to the event, as reportedly there was no clinical findings/knee laxity noted during follow-up visits.The reported patient impact was the ongoing symptoms, fractured insert post, imaging, and open right tka revision/poly-exchange.Further patient impact could not be assessed based on the limited information provided.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN PS HIGH FLEX XLPE SZ 5-6 13MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10423451
Report Number1020279-2020-04030
Device Sequence Number2960998
Product Code JWH
UDI-Device Identifier00885556033425
UDI-Public00885556033425
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71453223
Device Catalogue Number71453223
Device Lot Number18KM18948
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2021
Initial Date Received by Manufacturer 07/24/2020
Supplement Date Received by Manufacturer07/19/2021
09/28/2021
Initial Report FDA Received Date08/18/2020
Supplement Report FDA Received Date07/27/2021
09/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN GENESIS II TOTAL KNEE FEMORAL COMPONENT; UNKNOWN GENESIS II TOTAL KNEE TIBIAL BASEPLATE
Patient Age73 YR